Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2003, 10:20 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 10:20 PM CDT (03:20 UTC)
- Expired
- May 25, 2003, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 250327 FFWMAF TXC003-250615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1020 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDREWS COUNTY IN WEST TEXAS * UNTIL 115 AM CDT * AT 830 PM CDT...A LAW ENFORCEMENT OFFICIAL REPORTED WATER OVER THE ROADWAY AT THE INTERSECTION OF HIGHWAY 385 AND COUNTY ROAD 8000 IN SOUTHEAST ANDREWS COUNTY. AT 1020 PM CDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS ANDREWS COUNTY ALONG STATE HIGHWAY 115 AND HIGHWAY 176 NEAR THE FRANKEL CITY VICINITY. THESE THUNDERSTORMS WILL PRODUCE ADDITIONAL FLASH FLOODING. DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3212 10303 3213 10227 3248 10224 3249 10303 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:33 PM CDT, 47 minutes earlier.
Area forecast discussion, May 24, 9:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT SAT MAY 24 2003 ...BECOMING CONCERNED ABOUT POTENTIAL FOR SIGNIFICANT FLASH FLOOD EVENT OVERNIGHT ESPECIALLY WITH URBAN EFFECTS IN MIDLAND/ODESSA... LATEST RADAR/SPOTTER OBS TRENDS SUGGEST A TRANSITION FROM SEVERE TO FLASH FLOOD THREAT. WITH LATEST PRECIP DATA FROM THE KMAF 88D DEPICTING 5 INCH TOTALS IN PARTS OF EASTERN ECTOR COUNTY. HAIL CONTAMINATION WAS MINIMAL WITH ONLY PEA SIZE REPORTED. BECOMING VERY CONCERNED ABOUT THE THREAT FOR A SIGNIFICANT FLASH FLOOD EVENT...OF MOST CONCERN ARE URBAN AREAS WHERE RUN OFF WILL BE MAXIMIZED. IR TRENDS SUGGEST CLOUD TOP TEMPERATURES CONTINUE TO COOL NW OF THE METRO AREA. IN ADDITION STRONG/SEVERE MCS IS PROPAGATING S/SE OUT OF THE WESTERN SOUTH PLAINS. WITH PERSISTANT TRAINING OF MULTICELL COMPLEXES OVER THE MOST POPULATED AREAS OF MIDLAND/ECTOR COUNTIES...AND EXPECTED IMPACT OF INCOMING MCS FROM THE SOUTH PLAINS...BELIEVE POTENTIALLY DANGEROUS FLASH FLOODING EVENT COULD UNFOLD OVERNIGHT IN THE CITIES. THANKS FOR THE COORDINATION LOCAL TV METS .MAF... TX...NONE. NM...NONE. LINDLEY
Hazardous weather outlook, May 24, 2:30 PM CDT, 7 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. A FEW STORMS COULD APPROACH SEVERE LEVELS... GENERALLY NORTHEAST OF A SEMINOLE TO GARDEN CITY LINE...WITH MARGINALLY SEVERE HAIL THE PRIMARY SEVERE WEATHER THREAT. LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS AND ABUNDANT MOISTURE IN THE ATMOSPHERE. GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY...SUNDAY NIGHT... AND MONDAY. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN LOW...HOWEVER LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW THUNDERSTORM MOVEMENT AND THE ABUNDANCE OF MOISTURE AVAILABLE IN THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:29 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| May 24, 7:41 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| May 24, 7:57 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 24, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 40 min |
| May 24, 9:30 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 24, 10:55 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 25, 2:42 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| May 25, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 60 min |
| May 25, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| May 25, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| May 25, 5:02 PM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
| May 25, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 25, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| May 25, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 25, 6:07 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| May 25, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 30 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.